Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 139, NWS St. Louis, MO

July 10, 2016Adams County, Illinois; Lewis County, Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 10, 2016, 4:19 PM CDT for Adams County, Illinois; Lewis County, Marion County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 4:19 PM CDT (21:19 UTC)
Expired
Jul 10, 2016, 5:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO, Marion County, MO

The radar

The St Louis radar (KLSX), 173 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS53 KLSX 102119
SVRLSX
ILC001-MOC111-127-102200-
/O.NEW.KLSX.SV.W.0139.160710T2119Z-160710T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  EASTERN LEWIS COUNTY IN NORTHEASTERN MISSOURI...
  NORTHERN MARION COUNTY IN NORTHEASTERN MISSOURI...

* UNTIL 500 PM CDT

* AT 419 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CANTON TO NEAR MAYWOOD...AND ARE NEARLY
  STATIONARY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  QUINCY...CANTON...LA GRANGE...EWING...MAYWOOD...URSA...TAYLOR...
  LIMA...MONTICELLO AND MEYER.

THIS ALSO INCLUDES  WAKONDA STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 9151 4020 9150 4020 9134 3981 9140
      3990 9180 4021 9168
TIME...MOT...LOC 2119Z 252DEG 3KT 4016 9162 3994 9168 

HAIL...1.00IN
WIND...60MPH
 
$$

CVKING
3 follow-up statements
126 
WWUS53 KLSX 102130
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SUN JUL 10 2016

ILC001-MOC111-127-102200-
/O.CON.KLSX.SV.W.0139.000000T0000Z-160710T2200Z/
ADAMS IL-LEWIS MO-MARION MO-
430 PM CDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN ADAMS...EASTERN LEWIS AND NORTHERN MARION COUNTIES...

AT 430 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CANTON TO NEAR MAYWOOD...MOVING EAST SOUTHEAST AT 10
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
QUINCY...CANTON...LA GRANGE...EWING...MAYWOOD...TAYLOR...
LIMA AND MEYER.

THIS ALSO INCLUDES  WAKONDA STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 9151 4020 9150 4020 9134 3981 9140
      3990 9180 4021 9160
TIME...MOT...LOC 2130Z 287DEG 10KT 4012 9152 3994 9165 

HAIL...1.00IN
WIND...60MPH
 
$$

CVKING
597 
WWUS53 KLSX 102142
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT SUN JUL 10 2016

ILC001-MOC111-127-102200-
/O.CON.KLSX.SV.W.0139.000000T0000Z-160710T2200Z/
ADAMS IL-LEWIS MO-MARION MO-
442 PM CDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WESTERN ADAMS...SOUTHEASTERN LEWIS AND NORTHERN MARION
COUNTIES...

AT 442 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF CANTON TO NEAR LA GRANGE TO NEAR
PHILADELPHIA...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
QUINCY...CANTON...LA GRANGE...MAYWOOD...URSA...TAYLOR...
LIMA AND MEYER. 

THIS ALSO INCLUDES  WAKONDA STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4020 9150 4020 9134 3981 9140 3990 9180
      4003 9162
TIME...MOT...LOC 2142Z 296DEG 14KT 4016 9141 4001 9152 3990 9168 

HAIL...<.75IN
WIND...60MPH
 
$$

CVKING
763 
WWUS53 KLSX 102157
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT SUN JUL 10 2016

ILC001-MOC111-127-102207-
/O.EXP.KLSX.SV.W.0139.000000T0000Z-160710T2200Z/
ADAMS IL-LEWIS MO-MARION MO-
457 PM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ADAMS...SOUTHEASTERN
LEWIS AND NORTHERN MARION COUNTIES WILL EXPIRE AT 500 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4020 9150 4020 9134 3981 9140 3990 9180
      4003 9162
TIME...MOT...LOC 2155Z 252DEG 3KT 4016 9141 4001 9152 3990 9168 

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:41 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 10, 3:41 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
341 PM CDT SUN JUL 10 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 340 PM CDT Sun Jul 10 2016

Warm front over western Illinois looks to be nearly stationary at
this time.  Dewpoints have jumped up into the low to mid 70s along
and west of the Mississippi this afternoon and temperatures are a
little warmer than previously forecast in the upper 80s to low 90s.
This hot and humid weather is producing MLCAPE values in the 2500-
3000 J/Kg range.  This is more than enough for strong to marginally
severe thunderstorms; but with little to no deep layer shear and
shortwave ridging building aloft, think thunderstorms will stay
scattered with little or no organization. Storms should be
dissipating between 01-03Z this evening.  Expect a quiet remainder
of the night with lows a bit warmer than Sunday's mainly in the low
to mid 70s.

Southerly flow will continue on Monday pushing 850mb temps above 20C
across much of central and northeast Missouri into west central
Illinois.  Should feel like a fairly typical hot and humid mid-July
day with air temperatures in the upper 80s to low 90s across the
area and dewpoints in the low to mid 70s again.  Could see some
afternoon thunderstorms again primarily over southern portions of
the CWFA as a weak vortmax drifts across southern Missouri.

Carney

.LONG TERM...  (Monday through Next Sunday)
Issued at 340 PM CDT Sun Jul 10 2016

(Monday night through Wednesday)

Thunderstorm chances will increase over the northeast Missouri and
west central Illinois on Monday night and Tuesday as the upper ridge
moves off to the east and the upper flow becomes move zonal. Low
level moisture convergence will increase late Monday night over
northeast Missouri ahead of an approaching cold front which will
help generate a chance of showers and thunderstorms.  The chance of
showers and thunderstorms will spread into west central and south
central Illinois on Tuesday where the models suggest that MCS
activity will move across Iowa and then dive south around the
periphery of the upper ridge and then move southward into Illinois.

Additional thunderstorms are expected to develop along and ahead of
the cold front on Tuesday afternoon and move into the CWA on Tuesday
night.  The chance for storms will continue into Wednesday as a weak
shortwave trough will approach the area.

Above normal temperatures are expected on Tuesday and Wednesday when
850mb temperatures climb into the 20-22C range.

(Thursday through Sunday)

Still looks like an active period as the ECMWF and the GFS generally
agree that there will be quasi-zonal upper flow over the area. Still
looks like one shortwave trough will move across the area with an
attendant cold on Thursday that will help keep temperatures at or
slightly below normal through Saturday.  The front will stall just
south of the area in the zonal flow and the GFS and ECMWF are each
showing shortwaves moving across the area which will keep a chance
of showers and thunderstorms going Friday and Saturday.  By Saturday
night and Sunday, the front will begin to lift back north across
Missouri and Illinois at the same time the upper ridge builds over
the central CONUS.  Highs next Sunday will be above normal behind
the warm front.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1216 PM CDT Sun Jul 10 2016

A warm front is moving northeast across the region today. Expect
widely scattered thunderstorms to develop this afternoon...primarily
along and west of the Mississippi River in the warmer and more
humid air southwest of the front. Think thunderstorms will
diminish quickly after 00Z. VFR flight conditions are expected
outside of storms.

Specifics for KSTL:

A warm front moved through the terminal earlier today. Think
widely scattered thunderstorms are possible in the vicinity of
Lambert this afternoon as warmer and more humid air moves into the
region in the wake of the front. Any storms that do form should
dissipate quickly after 00Z. VFR flight conditions are expected
outside of storms.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 10, 3:33 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT SUN JUL 10 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
333 PM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
MAINLY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
NIGHT...MAINLY ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS
WEST CENTRAL AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Special weather statement, Jul 10, 4:11 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT SUN JUL 10 2016

MOZ019-102200-
LEWIS MO-
411 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS COUNTY UNTIL
500 PM CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CANTON...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANTON AND MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4025 9150 4024 9151 4020 9150 4018 9151
      4012 9151 4009 9150 4004 9173 4018 9179
      4025 9165
TIME...MOT...LOC 2110Z 246DEG 10KT 4014 9165

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:57 PM CDTSpecial Weather StatementLSXAdams48 min
Jul 10, 6:19 PM CDTSpecial Weather StatementLSXPike56 min
Jul 10, 4:11 PM CDTSpecial Weather StatementLSXLewis49 min
Jul 10, 6:09 PM CDTSpecial Weather StatementLSXCity of Saint Louis66 min
Jul 10, 6:44 PM CDTSpecial Weather StatementLSXCity of Saint Louis61 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.